Upper gastrointestinal bleeding is gastrointestinal bleeding in the upper gastrointestinal tract, commonly defined as bleeding arising from the esophagus, stomach, or duodenum. Blood may be observed in vomit or in altered form as black stool. Depending on the amount of the blood loss, symptoms may include shock.
Essentials of Diagnosis:-
• There is usually history of sudden weakness or fainting associated with or followed by black tarry stools or vomiting.
• Malena occurs in all patients and haemataemesis in 50 per cent patients.
• There is usually no pain and the pain of peptic ulcer often stops with the onset of bleeding.
• There may be a history of peptic ulcer, chronic liver disease, alcohol excess or severe vomiting.
-Complete bed rest. Ice cold saline gastric lavage through Ryle’s tube till returning fluid is clear.
-Reassure the patient.
-Inj Calmpose or Valium 10 mg IM. Repeat after
8 hours if necessary.
-Inj Stemetil 12.5 mg IM.
If state of shock:
-Inj Plasma IV drip.
or Inj Lomodex 500 ml.
-Inj Glucose saline 500 ml. Indications for blood transfusion are:
-Pulse rate more than 130/minute.
-Systolic BP less than 90 mm Hg.
-Hb less than 60 per cent.
-O2 inhalation may be required.